June 1, 2009

Antidepressants and Sex

Posted in Sex Education tagged , , , , , , , at 11:17 pm by Femme Mystique

Antidepressants are a tricky thing to deal with when it comes to sex.  One of the most common types of antidepressants, serotonin selective reuptake inhibitors (SSRI’s), works by raising serotonin levels.  Conversely, these drugs lower dopamine levels, which are responsible for a person’s sex drive.  According to an MSNBC article, the number of SSRI users who experience sexual dysfunction is between 50 and 70%.

In addition to decreased libido, antidepressants can cause decreased sensation, delayed orgasm, and a host of other sexual side effects that are less than fun.  For many of us, however, antidepressants are a necessary evil, so we must learn to deal with the unpleasant side effects.

Several sites I have seen suggest that the majority of people see improvement of their sexual symptoms with ginkgo biloba.  Others supplement testosterone or aphrodisiacs.

For those of you who take antidepressants, what do you find helps the pesky sexual side effects?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: